Minnesota, 2013Flooding in Minnesota, May 30, 2013
May 30, 2013 · NWS FGF · 3 events in 2 counties and zones
Slow moving thunderstorms dropped heavy rain over portions of south central Norman and Clay counties. Most rainfall reports ranged from two to four inches, but there were several spots of five to seven inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms dropped heavy rain over portions of south central Norman and Clay counties. Most rainfall reports ranged from two to four inches, but there were several spots of five to seven inches. This caused several roads to be shut down due to high water levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 2:53 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, May 30, 2:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
353 AM CDT THU MAY 30 2013
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 355 AM CDT THU MAY 30 2013
THE MAIN CHALLENGE WILL BE SHOWER AND THUNDERSTORM CHANCES INTO
FRIDAY AND HEAVY RAIN POTENTIAL. THE MODELS ARE IN GOOD OVERALL
AGREEMENT BUT NOT PICKING UP TOO WELL ON MESOSCALE FEATURES.
FOR TODAY AND TONIGHT...EXPECT SHOWERS AND STORMS TO LIFT TO THE NORTH
AND LIKELY BECOME MORE FOCUSED IN THE NORTHERN AREAS. THERE WILL
BE A CHANCE FOR LOCALLY HEAVY RAINFALL NEAR ANY STORMS...GIVEN
PWATS OVER 1.5 INCHES. THERE COULD BE SOME STRONGER STORMS THIS
AFTERNOON IF SFC HEATING OCCURS...BUT I AGREE WITH SPC IN KEEPING
JUST 5% PROBS FOR HAIL/WIND AND NO SLIGHT RISK AT THIS TIME. THINK
THE MAIN ISSUE COULD BE HEAVY RAIN IF TRAINING ECHOES DEVELOPS.
HARD TO PINPOINT WHERE THIS MAY OCCUR...SO NO FLOOD HEADLINES
PLANNED...ALTHOUGH THERE COULD BE MORE FLOODING ISSUES NEAR
PERSISTANT HEAVY RAIN TODAY AND TONIGHT.
FOR FRIDAY...THE UPPER LOW WILL SLOWLY MOVE INTO THE AREA FROM THE
WEST AND EXPECT MORE WRAPAROUND SHOWERS AND SOME THUNDER. AGAIN
LOCALLY HEAVY RAINFALL IS POSSIBLE NEAR STRONGER SHOWERS AND
STORMS. IT WILL BE COOLER THAN TODAY WITH WINDS SHIFTING TO THE
NORTH BY AFTERNOON IN ALL BUT THE SOUTH AND EASTERN AREAS.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT THU MAY 30 2013
FOR FRI NIGHT INTO SAT...WRAPAROUND SHOWERS WILL CONTINUE BEFORE
IT DRIES OUT BY SAT AFTERNOON.
FOR SUNDAY THROUGH WEDNESDAY...EXPECT A LOW AMPLITUDE LONG WAVE
TROUGH OVER THE NORTHERN PLAINS TO SHIFT EAST. ECMWF AND GFS
GENERALLY AGREE TIMING WISE HOWEVER THE GFS IS A HIGHER AMPLITUDE
SOLUTION COMPARED TO THE ECMWF. WILL BLEND THE MODELS.
ECMWF HAS SLOWED DOWN FROM MODEL RUN TO MODEL RUN WHILE THE GFS HAS
SHIFTED PRECIP SOUTH WITH EACH RUN. WILL SLOW DOWN PRECIP FOR TUE AND
DECREASE POPS A BIT FOR MON AND MON NIGHT.
LITTLE CHANGE TO TEMPS FOR SUN THROUGH TUE. WED HIGH TEMP WAS
INCREASED BY 3 DEGREES IN THE NORTHWEST ZONES AND A DEGREE OR TWO
LOWER IN THE SOUTHERN ZONES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1209 AM CDT THU MAY 30 2013
TOUGH TAFS MAINLY IN IF AND WHEN ANY LOW CLOUDS WILL SPREAD NORTH
LATE TONIGHT INTO THURSDAY MORNING. NOTHING NOW BUT OFTEN IN CASES
OF LOW LEVEL MOIST ADV AND 850 MB TEMP/MOIST ADV WE DO GET THEM TO
FORM IN THE 10Z-15Z PERIOD SO KEPT THAT IDEA OF MVFR CIGS AT ALL
TAF SITES LATE TONIGHT THRU THUR MORNING. RAIN CHANCES AND SOME
THUNDER FARGO NEXT FEW HOURS GRADUALLY SPREADS NORTH THOUGH
THUNDER CHANCES AT GFK-TVF SEEM LESS THAN THOUGHT EARLIER. BEST
CHC PROBABLY 12Z-15Z THU. WINDS WILL BE EASTERLY AND INCREASE TO
10 TO 25 KTS.
&&
.HYDROLOGY...
ISSUED AT 355 AM CDT THU MAY 30 2013
A BAND OF HEAVY RAIN HAS FALL OVERNIGHT FROM FARGO TO THE
NORTHEAST INTO CLAY COUNTY. THIS HAS PROMPTED AN AREAL FLOOD
WARNING UNTIL 11 AM THIS MORNING. IN ADDITION...DILWORTH WILL RISE
OVER MINOR FLOOD STAGE AND HAVE ISSUED A RIVER FLOOD WARNING FOR
THEM. ADDITIONAL HEAVY RAINFALL THROUGH FRIDAY WILL NEED TO BE MONITORED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...RIDDLE
HYDROLOGY...DK
Hazardous weather outlook, May 29, 5:47 AM CST, 22 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT WED MAY 29 2013
MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039-049-
052-053-301200-
CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
647 AM CDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY SOUTH OF A LINE FROM COOPERSTOWN ND TO
THOMPSON ND TO GUTHRIE MN. THE THUNDERSTORMS WILL BE MOST LIKELY
AFTER 3 PM CDT. THE THUNDERSTORMS WILL PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. ALSO A TORNADO MAY BE POSSIBLE.
MOIST UNSTABLE AIR WILL MOVE NORTH INTO NORTH DAKOTA TODAY AND
PRODUCE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ROUGHLY SOUTH OF
A LINE FROM LEEDS ND TO WEBSTER ND TO HITTERDAL MN TO BATTLE LAKE
MN ON THURSDAY. THE SEVERE T=STORMS WILL BE POSSIBLE FROM EARLY
MORNING UNTIL SUNSET. LARGE HAIL...DAMAGING WINDS AND A TORNADO ARE
POSSIBLE.
MOIST UNSTABLE AIR WILL BE OVER THE AREA ON THU. AN UPPER LEVEL
DISTURBANCE WILL AID IN THUNDERSTORM DEVELOPMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-301200-
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH-
647 AM CDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY SOUTH OF A LINE FROM COOPERSTOWN ND TO
THOMPSON ND TO GUTHRIE MN. THE THUNDERSTORMS WILL BE MOST LIKELY
AFTER 3 PM CDT. THE THUNDERSTORMS WILL PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. ALSO A TORNADO MAY BE POSSIBLE. LOCALLY HEAVY RAIN
CAN ALSO BE EXPECTED.
MOIST UNSTABLE AIR WILL MOVE NORTH INTO NORTH DAKOTA TODAY AND
PRODUCE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ROUGHLY SOUTH OF
A LINE FROM LEEDS ND TO WEBSTER ND TO HITTERDAL MN TO BATTLE LAKE
MN ON THURSDAY. THE SEVER T=STORMS WILL BE POSSIBLE FROM EARLY
MORNING UNTIL SUNSET. LARGE HAIL...DAMAGING WINDS AND A TORNADO ARE
POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED.
MOIST UNSTABLE AIR WILL BE OVER THE AREA ON THU. AN UPPER LEVEL
DISTURBANCE WILL AID IN THUNDERSTORM DEVELOPMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Local storm report, May 29, 10:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HEAVY RAIN HARWOOD 46.98N 96.88W
05/29/2013 M2.86 INCH CASS ND PUBLIC
MEASURED BY DAVIS PERSONAL WEATHER STATION. SINCE 6 PM.
&&
DRIDDLELocal storm report, May 29, 10:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1156 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HEAVY RAIN 3 SW FELTON 47.05N 96.55W
05/29/2013 M1.21 INCH CLAY MN PUBLIC
MEASURED DAVIS WEATHER STATION. RAINFALL SINCE 6 PM.
&&
DRIDDLELocal storm report, May 29, 11:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1214 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM HEAVY RAIN FARGO 46.88N 96.82W
05/30/2013 M3.05 INCH CASS ND PUBLIC
AT NORTHEAST FARGO - EDGEWOOD NEIGHBORHOOD. SINCE 6 PM.
&&
DRIDDLELocal storm report, May 30, 1:17 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLOOD FARGO 46.88N 96.82W
05/30/2013 CASS ND BROADCAST MEDIA
MANY ROADS IN FARGO HAVE WATER OVER ROADS AND ARE CLOSED.
12TH AVE N FROM 3900 TO 4200 BLOCK IS CLOSED WITH 2FT OF
WATER OVER ROADWAY.
&&
DKELLENBLocal storm report, May 30, 1:18 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
218 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HEAVY RAIN FARGO 46.88N 96.82W
05/30/2013 M3.77 INCH CASS ND ASOS
RECORD DAILY RAINFALL FOR MAY 29 OF 3.77 INCHES MEASURED
AT HECTOR INTERNATIONAL AIRPORT IN FARGO.
&&
DKELLENBLocal storm report, May 30, 1:21 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
221 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLOOD WEST FARGO 46.87N 96.90W
05/30/2013 CASS ND PUBLIC
REPORT RELAYED VIA FACEBOOK OF FLOODED STREETS IN WEST
FARGO AND WATER FLOWING INTO BASEMENTS.
&&
DKELLENBFlood, Norman
- When
- May 30, 4:00 AM CST to 8:00 AM CST
- Where
- Norman County, 2 mi NW of Syre to 2 mi SW of Syre
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 47.200, -96.300
Several sections of farm fields and portions of township roads were flooded.
Flood, Clay
- When
- May 30, 4:00 AM CST to 9:00 PM CST
- Where
- Clay County, 5 mi NW of Averill to 5 mi SW of Averill
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 47.021, -96.625
Portions of township roads and several sections of farmland were flooded across northern Spring Prairie and southern Flowing townships. Three to six inches of rain fell in a short amount of time.
Flood, Clay
- When
- May 30, 4:00 AM CST to 9:00 PM CST
- Where
- Clay County, 3 mi NW of Ulen to 3 mi SW of Ulen
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 47.111, -96.315
Heavy rains overwhelmed the city lift station and produced widespread street flooding through the early morning. Some water got into structures like garages and outbuildings.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 30 to 31, 20137 deaths · 17 injured · $16 million · EF2 · 58 events
- Tornado and Flash Flooding in Missouri, May 30 to 31, 20132 deaths · 2 injured · $80,000 · EF1 · 61 events
- Tornadoes and Hail in Oklahoma, May 30, 2013$3.1 million · EF2 · 29 events
- Hail and Damaging Winds in Illinois, May 30, 20131 death · $6,000 · 1.25 in hail · 19 events
- Rip Current in Florida, May 30, 20131 death · 1 event
- Rip Current in Florida, May 30, 20131 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 30 to 31, 2013$1.4 million · EF1 · 5 events
- Tornadoes and Hail in Iowa, May 30, 2013$125,000 · EF1 · 30 events
- Flash Flooding and Flood in Illinois, May 30 to 31, 2013$464,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Wisconsin, May 30, 2013$411,000 · 1 in hail · 19 events
- Tornadoes and Flood in Oklahoma, May 30, 2013$85,000 · EF0 · 46 events
- Hail and Damaging Winds in Kentucky, May 30, 20132 injured · $123,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444952, 444953, 451839.